Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Charleston, SC

April 5, 20174 counties in South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 5, 2017, 2:46 PM EDT for 4 counties in South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 2:46 PM EDT (18:46 UTC)
Expired
Apr 5, 2017, 3:45 PM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allendale County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 52 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:54 PM EDTTornado Watch PDSSPC10 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS52 KCHS 051846
SVRCHS
SCC005-029-035-049-051945-
/O.NEW.KCHS.SV.W.0034.170405T1846Z-170405T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
246 PM EDT WED APR 5 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Hampton County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...
  Allendale County in southeastern South Carolina...
  Dorchester County in southeastern South Carolina...

* Until 345 PM EDT

* At 246 PM EDT, a severe thunderstorm was located 10 miles north of
  Hampton, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Indian Field, Saint George, Colleton, St. George, Reevesville,
  Smoaks, Lodge and Williams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3315 8045 3291 8106 3306 8120 3309 8116
      3305 8113 3305 8110 3303 8108 3310 8095
      3306 8090 3309 8088 3313 8089 3330 8058
      3330 8057
TIME...MOT...LOC 1846Z 240DEG 35KT 3303 8106 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
632 
WWUS52 KCHS 051857
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
257 PM EDT WED APR 5 2017

SCC005-049-051907-
/O.CAN.KCHS.SV.W.0034.000000T0000Z-170405T1945Z/
Hampton SC-Allendale SC-
257 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND ALLENDALE COUNTIES
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A tornado watch remains in effect until 800 PM EDT for southeastern
South Carolina.

LAT...LON 3315 8045 3295 8096 3304 8106 3310 8095
      3306 8090 3309 8088 3313 8089 3330 8058
      3330 8057
TIME...MOT...LOC 1857Z 238DEG 33KT 3308 8098 

$$

SCC029-035-051945-
/O.CON.KCHS.SV.W.0034.000000T0000Z-170405T1945Z/
Colleton SC-Dorchester SC-
257 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR COLLETON AND DORCHESTER COUNTIES...

At 257 PM EDT, a severe thunderstorm was located 15 miles south of
Bamberg, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Indian Field, Saint George, Colleton, St. George, Reevesville,
Smoaks, Lodge and Williams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

A tornado watch remains in effect until 800 PM EDT for southeastern
South Carolina.

LAT...LON 3315 8045 3295 8096 3304 8106 3310 8095
      3306 8090 3309 8088 3313 8089 3330 8058
      3330 8057
TIME...MOT...LOC 1857Z 238DEG 33KT 3308 8098 

HAIL...1.00IN
WIND...60MPH
 
$$
642 
WWUS52 KCHS 051913
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
313 PM EDT WED APR 5 2017

SCC029-035-051945-
/O.CON.KCHS.SV.W.0034.000000T0000Z-170405T1945Z/
Colleton SC-Dorchester SC-
313 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR COLLETON AND DORCHESTER COUNTIES...

At 313 PM EDT, a severe thunderstorm was located 14 miles west of
Saint George, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Indian Field, Saint George, St. George, Reevesville, Smoaks, Williams
and Padgetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

A tornado watch remains in effect until 800 PM EDT for southeastern
South Carolina.

LAT...LON 3315 8045 3301 8081 3306 8090 3309 8088
      3313 8089 3330 8058 3330 8057
TIME...MOT...LOC 1913Z 240DEG 34KT 3312 8081 

HAIL...1.00IN
WIND...60MPH
 
$$
159 
WWUS52 KCHS 051930
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
330 PM EDT WED APR 5 2017

SCC029-035-051945-
/O.CON.KCHS.SV.W.0034.000000T0000Z-170405T1945Z/
Colleton SC-Dorchester SC-
330 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR COLLETON AND DORCHESTER COUNTIES...

At 330 PM EDT, a severe thunderstorm was located 7 miles west of
Saint George, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Saint George, Indian Field, St. George and Reevesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Increased rotation has been detected and a Tornado Warning may be
needed. Remain alett for a possible tornado! Tornadoes can develop
quickly from severe thunderstorms. If you spot a tornado take shelter
in a closet, bathroom or small central room in a strudy structure.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

A tornado watch remains in effect until 800 PM EDT for southeastern
South Carolina.

LAT...LON 3306 8068 3318 8080 3330 8058 3330 8057
      3315 8045
TIME...MOT...LOC 1930Z 245DEG 28KT 3315 8069 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:40 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 5, 1:40 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
140 PM EDT Wed Apr 5 2017

...Severe Weather Outbreak Possible Later Today Into Tonight...

.SYNOPSIS...
A warm front will lift north through the area today then a
strong cold front will move through late tonight. Strong high
pressure will build in Thursday through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: Tornado Watch in effect for areas close to the CSRA
until 8 PM, likely to be expanded farther north and east through
southern SC later today. As of early afternoon, a few storms
have developed across southeast GA but low-mid level capping, as
seen on the 18Z CHS sounding, is likely keeping convection at a
minimum thus far. However, much stronger storms with possible
tornadoes, are occurring farther inland toward the Midlands and
central GA.

Today: Confidence continues to slowly increase for the
potential of severe thunderstorms this afternoon. An extremely
complex environment will be continually evolving throughout the
day. Although damaging straight-line winds and large hail are
more likely, there will also be a significant risk of tornadoes,
which may be strong and/or long-lived. Overall the greatest
threat of severe weather will be near and west of I-95.

Latest satellite imagery indicates a good bit of clearing in the
cloud cover across southeast GA and into southeast SC in the
wake of a shortwave this morning. Significant instability with
SB cape over 2000 J/kg is expected through the afternoon ahead
of a secondary shortwave which should push upstream convection
into the area from the west. In addition, very strong deep layer
shear of about 50-60 kt is likely and thus any storms will be
capable of quickly becoming severe. Will also need to watch for
some storms possibly developing along the sea breeze and thus
convective trends could get quite complex later this afternoon.

Tonight: Models continue to show a very intense and negatively
tilting short wave digging into GA and the Carolinas after
midnight. Potent low level wind fields will be in place ahead of
a strong surface pressure rise/fall couplet and mid-level dry
slot in the late night pre-frontal environment. There is a good
chance we could see a squall line producing a region of
widespread wind damage if the worse case plays out. Strong upper
forcing should overcome weaker surface based instability if we
indeed get raked with widespread convection by then. The main
severe weather risk after midnight would appear to straight line
damaging wind gusts, especially along and north of the Savannah
River.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
An expansive low pressure system will lift northeast into the New
England states on Thursday. Any lingering precipitation associated
with the departing cold front should quickly move offshore in the
morning with a dry forecast for the remainder of the day. A tight
pressure gradient will be in place, resulting in quite breezy
conditions. West winds could approach Wind Advisory criteria. Will
maintain mention in the HWO. If a Wind Advisory is not hoisted, then
a Lake Wind Advisory will be needed for Lake Moultrie.

Friday and Saturday: Quiet and dry as high pressure builds into the
region. Friday will get a bit gusty again, however will not be as
strong as Thursday. Much cooler temperatures are expected. Friday
night lows may even dip into the upper 30s far inland.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will shift into the Atlantic Sunday and
prevail through the middle of next week. Should be a quiet and dry
period with no weather concerns. Temperatures will generally be on a
warming trend as the forecast area becomes positioned on the
backside of the high and heights rise aloft.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
Showers and storms expected to become more likely late afternoon
through at least this evening ahead of a strong cold front,
likely sooner at KSAV based on radar/high-res model trends.
Very strong winds, greater than 50 kt, and hail greater than
golf ball size are possible as well as strong tornadoes with any
storms. Even outside convection, strong/gusty winds will
increase through the period, with gusts near 30 kt after
daybreak as winds veer to the west.

Extended Aviation Outlook: Gusty west winds are expected on Thursday
and again Friday.

&&

.MARINE...
Strong low level wind fields will increase in the wake of a warm
front later today into this evening. Southerly flow will tend
to back to more southeast this afternoon as a series of upper
level disturbances cross the southeast states. While winds and
seas will be building later this afternoon, the greater chance
for SCA conditions will come after sunset this evening as the
low level jet really ramps up. The low level mixing environment
will not be conducive to stronger gusts until late night when a
strong cold front accelerates through GA and SC. Prior to
daybreak, winds should shift west along the GA coast with good
chances for Gales developing. We have issued a gale watch all
waters including the CHS harbor late tonight. Seas will become
very rough with sea heights building to 4-6 ft near shore and
perhaps above 10 ft out near the Gulf Stream. Thunderstorms
could easily produce hazardous conditions with large hail and
damaging wind gusts this afternoon into the overnight.

Thursday through Monday: Nasty marine conditions will be ongoing at
the start of the period. Wind gusts on Thursday could reach gale
force in the outer portions of the waters, and a Gale Watch has been
hoisted for all zones including the Charleston Harbor. Winds and
seas will remain elevated through Friday, before improving late
Friday night as high pressure builds in. Marine zones should be free
of headlines by Saturday morning, with no additional issues expected
through Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Gale Watch from late tonight through Thursday evening for
     AMZ330-350-352-354-374.
     Small Craft Advisory from 8 PM this evening to 4 AM EDT
     Thursday for AMZ330-350-352-354-374.

&&

NEAR TERM...RJB
SHORT TERM...ECT
LONG TERM...ECT
AVIATION...ECT/RJB
MARINE...ECT
Hazardous weather outlook, Apr 5, 2:44 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
244 PM EDT Wed Apr 5 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-061000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
244 PM EDT Wed Apr 5 2017

...TORNADO WATCH 125 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ350-352-354-374-061000-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
244 PM EDT Wed Apr 5 2017

...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Severe thunderstorms: Severe thunderstorms could produce damaging
winds greater than 70 mph, large hail, and waterspouts expected
through tonight ahead of an approaching cold front, with the
greatest risk coming tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-061000-
Charleston Harbor-
244 PM EDT Wed Apr 5 2017

...TORNADO WATCH 125 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:37 AM EDTGale WatchCHS11 hr
Apr 5, 3:37 AM EDTSmall Craft AdvisoryCHS24 hr
Apr 5, 2:44 PM EDTWind AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton29 hr
Apr 5, 2:49 PM EDTGale WarningCHS37 hr
Apr 5, 3:11 PM EDTSpecial Weather StatementCHSHampton34 min
Apr 5, 3:28 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton42 min
Apr 5, 3:38 PM EDTTornado WarningCHSBerkeley, Dorchester37 min
Apr 5, 4:19 PM EDTSpecial Weather StatementCHSBerkeley26 min
Apr 5, 5:27 PM EDTSevere Thunderstorm WarningCHSHampton63 min
Apr 5, 5:54 PM EDTSpecial Weather StatementCHSHampton36 min
Apr 5, 6:05 PM EDTSevere Thunderstorm WarningCHSJasper55 min
Apr 5, 6:47 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton44 min
Apr 5, 7:23 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester67 min
Apr 5, 7:34 PM EDTSpecial Weather StatementCHSBeaufort26 min
Apr 5, 7:39 PM EDTSpecial Marine WarningCHS2 hr
Apr 5, 7:42 PM EDTSpecial Marine WarningCHS2 hr
Apr 5, 7:51 PM EDTSpecial Weather StatementCHSCharleston39 min
Apr 5, 7:56 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.